Minnesota, 2019

Damaging Winds in Minnesota, July 20, 2019

July 20, 2019 · NWS MPX · 19 events in 11 counties and zones

This event was considered a derecho due to the path length, and width as the storms moved from South Dakota, through southern Minnesota, across Wisconsin, and the western part of Michigan, or approximately 860 miles. The morning of Saturday, July 20th, thunderstorms that developed across South Dakota, quickly moved eastward along a slowly moving cold front in far southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

This event was considered a derecho due to the path length, and width as the storms moved from South Dakota, through southern Minnesota, across Wisconsin, and the western part of Michigan, or approximately 860 miles.

The morning of Saturday, July 20th, thunderstorms that developed across South Dakota, quickly moved eastward along a slowly moving cold front in far southern Minnesota. Thunderstorms developed into a line segment and bowed out, and caused damaging winds in a few areas of southern Minnesota. These storms quickly moved into Wisconsin by noon. There were several reports of measured winds by airport sensors, private weather stations, and the Minnesota Department of Transportation wind sensors. Some of the measured wind gusts were between 50 and 55 mph, along with numerous blown down small tree limbs throughout the duration of the bow echo segment that weren't included in the storm damage report. The local emergency manager of Blue Earth County had 13 different reports of power lines down, and 28 reports of trees blown downed.

A few storms developed prior to the line segment over southern Minnesota which across parts of the Twin Cities metro area. A wind gust of 59 knots was measured at the Crystal airport along with a large tree that blew down near the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 5:01 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 5:01 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
601 AM CDT Sat Jul 20 2019

.UPDATE...
Issued at 553 AM CDT Sat Jul 20 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 413 AM CDT Sat Jul 20 2019

The main forecast concern in the short term period is the showers
and thunderstorms forecast to move through the Minnesota and western
Wisconsin today.

As of early this morning, a surface low was noted across eastern
Colorado with thr frontal boundary we've been dealing with for days
in place across northern Iowa. North of the front across southern
MN and western WI, dew points have fallen into the mid to upper 60s
and temperatures have cooled into the upper 60s to lower 70s.
Meanwhile, an MCS was progressing eastward across South Dakota, and
will eventually move across our local area today with additional
thunderstorm development out ahead of the MCS north of the front.

The strongest instability has shifted south of with the front
itself, but up to 3,000 J/kg of MUCAPE will be in place across
southern MN which could lead to strong elevated storms with
isolated large hail. The main issue will be heavy rainfall and
lightning. The strongest forcing, including 600-700mb Fgen will
shift nearly due east across southern MN and western WI today.
There have been some differences in the model guidance on exactly
how far north or south the main slug of precipitation will go. The
HRRR is one of the more northern solutions while the global
models tend to point to far southern MN along the Iowa border.
Leaned toward the northern solution as CAMs have been consistently
showing this from run to run. From mid morning through mid
afternoon, expect showers and thunderstorms to work east across
southern MN and western WI, with a narrow 1-2" swath of rainfall
(and possibly locally higher amounts)expected.

Skies will clear from west to east this evening as reinforcing dry
northerly flow pushes in with pressure rises from the north. Sunday
will start out clear and dry, but a quick moving shortwave trough
will approach from the west by afternoon, introducing some chances
of precipitation to the forecast.

.LONG TERM...(Sunday night through Friday)
Issued at 413 AM CDT Sat Jul 20 2019

A pattern change is on the horizon in the long term, as the large
scale flow transitions to ridging over the Intermountain west and
troughing over the eastern CONUS. Overall this will mean dry and
mild weather for the forecast area, with the exception of possibly
the entry into and out of the pattern.

Sunday will be one of those days, in which we should see overall
dry weather, but a few stray showers can't be ruled out given
fleeting northwest flow aloft. After that, we see several days
with mostly sunny skies and high temps moderating from the 70s to
low/mid 80s.

On Friday the western ridge flattens, which looks to bring back
northwest flow to the region. Both GFS and ECMWF models bring a
weak front across the area as a shortwave trough pivots over
northwest Ontario. Therefore the Friday night - Saturday time
frame would be the next decent opportunity for organized shower
and thunderstorm activity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 553 AM CDT Sat Jul 20 2019

Thunderstorms developing along and north of the west to east
oriented frontal boundary will be the main concer. Expect the
storms to lift north toward the metro, then translate eastward
with time through the day. MVFR cigs will be mostly be limited to
thunderstorms, mainly due to VIS issues. Storms should be on the
way out by this afternoon, with rapidly improving conditions after
that.

KMSP...A prolonged period of thunderstorms from 14Z through 19Z
is possible. Severe weather chance is low this far north.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. Wind NW 5 kts.
Tue...VFR. Wind W 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 20, 3:30 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sat Jul 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today. A few strong to
severe storms are possible, primarily across southern Minnesota.
Locally heavy rainfall is expected with these storms as well,
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 6:32 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 AM CDT Sat Jul 20 2019

MNZ067-075-076-201330-
Le Sueur-Sibley-Nicollet-
732 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LE SUEUR...
SOUTHEASTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES...

At 732 AM CDT, a strong thunderstorm was located near St. Peter, or
16 miles north of Mankato, moving northeast at 25 mph.

Locations impacted include...
St. Peter, Le Sueur, Henderson, Oshawa, Ottawa, Rush River, St Henry
and Norseland.

This includes U.S. Highway 169 between mile markers 66 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4428 9415 4438 9423 4456 9395 4436 9374
TIME...MOT...LOC 1232Z 236DEG 24KT 4440 9403

SPD
Special weather statement, Jul 20, 6:35 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
735 AM CDT Sat Jul 20 2019

MNZ070-078-201315-
Dakota-Goodhue-
735 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA AND
NORTHWESTERN GOODHUE COUNTIES...

At 735 AM CDT, a strong thunderstorm was located near Cannon Falls,
or 13 miles east of Northfield, moving north at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Cannon Falls, Miesville, New Trier, Wastedo and Lake Byllesby.

This includes U.S. Highway 61 near mile marker 104.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4435 9282 4438 9301 4463 9298 4459 9268
TIME...MOT...LOC 1235Z 194DEG 17KT 4444 9289

SPD
Special weather statement, Jul 20, 6:56 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
756 AM CDT Sat Jul 20 2019

MNZ076-077-083>085-201345-
Steele-Le Sueur-Waseca-Blue Earth-Rice-
756 AM CDT Sat Jul 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LE SUEUR...
STEELE...EASTERN BLUE EARTH...SOUTHERN RICE AND WASECA COUNTIES...

At 755 AM CDT, strong thunderstorms were clustered near Janesville,
or 18 miles east of Mankato, moving east at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mankato, Owatonna, Faribault, Waseca, Eagle Lake, Janesville,
Blooming Prairie, Waterville, Medford, New Richland, Madison Lake and
Morristown.

This includes the following highways...
 Interstate 35 between mile markers 26 and 53.
 U.S. Highway 14 between mile markers 135 and 182.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4426 9398 4425 9304 4385 9305 4385 9383
TIME...MOT...LOC 1255Z 264DEG 48KT 4410 9362

ETA
Special weather statement, Jul 20, 7:00 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 AM CDT Sat Jul 20 2019

MNZ060-068-201345-
Hennepin-Carver-
800 AM CDT Sat Jul 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENNEPIN AND CENTRAL
CARVER COUNTIES...

At 800 AM CDT, strong thunderstorms were clustered over St.
Bonifacius, or 22 miles south of Buffalo, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Eden
Prairie, Minnetonka, Edina, St. Louis Park, Shakopee, Brooklyn Center
and Fridley.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4522 9345 4512 9329 4504 9328 4503 9321
      4494 9320 4480 9352 4480 9357 4472 9370
      4493 9393 4498 9385 4498 9377 4503 9377
TIME...MOT...LOC 1300Z 236DEG 32KT 4487 9374

ETA
Local storm report, Jul 20, 7:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       4 WSW KASOTA            44.26N 94.03W
07/20/2019  M1.88 INCH       NICOLLET           MN   COCORAHS

&&

TDH
Special weather statement, Jul 20, 7:24 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
824 AM CDT Sat Jul 20 2019

WIZ023>026-201415-
Pierce-St. Croix-Dunn-Pepin-
824 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PEPIN...EASTERN
PIERCE...DUNN AND EASTERN ST. CROIX COUNTIES...

At 824 AM CDT, a strong thunderstorm was located over Elmwood, or 16
miles southwest of Menomonie, moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Menomonie, Durand, Baldwin, Woodville, Glenwood City, Colfax,
Boyceville, Elmwood, Eau Galle, Plum City, Knapp and Wheeler.

This includes Interstate 94 in Wisconsin between mile markers 20 and
53.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9193 4460 9200 4458 9203 4450 9205
      4472 9246 4516 9230 4504 9165 4496 9165
TIME...MOT...LOC 1324Z 218DEG 32KT 4479 9221

ETA

The radar

The Minneapolis radar (KMPX), 30 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hennepin

When
July 20, 7:30 AM CST
Where
Hennepin County, Crystal Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
45.070, -93.350

A large tree was blown down near the airport.

Thunderstorm Wind, Washington

When
July 20, 8:49 AM CST
Where
Washington County, 1.69 mi NE of Woodbury
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
44.920, -92.930

Wind gust measured by a home weather station. In addition, several large tree branches were blown down.

Thunderstorm Wind, Watonwan

When
July 20, 8:49 AM CST
Where
Watonwan County, St James
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.980, -94.630

Power was knocked out in the city of St. James due to blown down power lines.

Thunderstorm Wind, Martin

When
July 20, 9:04 AM CST to 9:06 AM CST
Where
Martin County, 0.37 mi E of Fairmont Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
43.650, -94.423

Thunderstorm Wind, Martin

When
July 20, 9:04 AM CST to 9:06 AM CST
Where
Martin County, Fairmont to 0.44 mi NNE of Fairmont Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
43.650, -94.470

There were pictures of damage in the city of Fairmont. This included a large tree that fell down on a truck, and a few trees uprooted.

Thunderstorm Wind, Blue Earth

When
July 20, 9:10 AM CST
Where
Blue Earth County, 3.51 mi SSW of Butternut
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.082, -94.353

The Minnesota Department of Transportation weather sensor reported a measured wind gust of 52 knots.

Thunderstorm Wind, Blue Earth

When
July 20, 9:15 AM CST
Where
Blue Earth County, Mankato
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
44.170, -94.020

A large tree blew down and landed on a van.

Thunderstorm Wind, Blue Earth

When
July 20, 9:17 AM CST
Where
Blue Earth County, (Mkt)mankato Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.220, -93.920

Thunderstorm Wind, Faribault

When
July 20, 9:17 AM CST
Where
Faribault County, Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.770, -94.170

A trained spotter reported a large tree limb blown down in the city of Winnebago.

Thunderstorm Wind, Waseca

When
July 20, 9:33 AM CST to 9:35 AM CST
Where
Waseca County, Janesville to 1.3 mi E of Janesville
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.120, -93.720

There were multiple reports of downed trees in the city of Janesville.

Thunderstorm Wind, Waseca

When
July 20, 9:45 AM CST
Where
Waseca County, Waldorf to 0.57 mi NE of Waldorf
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.930, -93.700

Several large tree limbs were blown down around the city of Waldorf.

Thunderstorm Wind, Waseca

When
July 20, 9:45 AM CST to 9:47 AM CST
Where
Waseca County, 1.11 mi WSW of Waseca to Waseca
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.072, -93.520

There were reports of multiple trees blown down around Waseca.

Thunderstorm Wind, Rice

When
July 20, 9:51 AM CST to 9:52 AM CST
Where
Rice County, 5.53 mi S of Faribault
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.220, -93.270

There were numerous blown down large tree limbs on the southwest corner of County Road 45, and 250th street south of Faribault.

Thunderstorm Wind, Freeborn

When
July 20, 9:55 AM CST to 10:05 AM CST
Where
Freeborn County, 0.99 mi SSW of Albert Lea to Glenville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.638, -93.390

There was widespread tree damage, and some roof damage to commercial buildings around Albert Lea, and then eastward toward Hayward, and Glenville.

Thunderstorm Wind, Steele

When
July 20, 9:55 AM CST
Where
Steele County, 2.03 mi SW of Owatonna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.060, -93.250

A tree was uprooted at the Owatonna country club.

Thunderstorm Wind, Steele

When
July 20, 9:56 AM CST to 9:58 AM CST
Where
Steele County, Ellendale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.870, -93.300

A large tree was snapped at its base in Ellendale.

Thunderstorm Wind, Freeborn

When
July 20, 10:00 AM CST to 10:02 AM CST
Where
Freeborn County, 2.59 mi ESE of Clarks Grove to 2.41 mi WSW of Hollandale
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.760, -93.270

Several trees and large tree branches were blown down east of Clarks Grove.

Thunderstorm Wind, Freeborn

When
July 20, 10:01 AM CST
Where
Freeborn County, 0.85 mi NE of Hayward
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.660, -93.240

A trained spotter measured a wind gust of 52 knots.

Thunderstorm Wind, Goodhue

When
July 20, 10:15 AM CST to 10:16 AM CST
Where
Goodhue County, 0.69 mi S of Zumbrota
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.290, -92.670

There was a large tree that was uprooted in the city of Zumbrota.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831042, 831043, 831044, 831045, 846916, 831046, 846957, 831048, 846918, 846920, 846926, 846928, 846931, 846937, 846942, 846935, 846933, 831050, 846940.